Consider a symplectic manifold $(M,\omega)$ and the space of almost complex structures. These are $J:TM\to TM$ with $J^2=-\text{id}$. A given $J$ is $\omega$-tame when $\omega(v,Jv)>0$, and $J$ is $\omega$-compatible when it is $\omega$-tame and $\omega(J\cdot,J\cdot)=\omega(\cdot,\cdot)$. The set of either such $J$ forms a contractible subspace. Note that in either scenario we can form a Riemannian metric $g_J$ by twisting $\omega$ in some way with $J$.

In practice, I sometimes see $J$ being tame, and more often I see $J$ being compatible, but in either case I am unsure of the restrictions that each imposes. Is there any context in which it is necessary/helpful to use one condition over the other? This need not be related to pseudo-holomorphic curves in Floer theory. Do certain results fail when I relax "compatible" to "tame"?

A fundamental difference I see (quoted from McDuff-Salamon's big textbook) is that compatible $J$ minimize the energy of a J-holomorphic curve in its homology class, but not necessarily for tame $J$.

  • 2
    $\begingroup$ In your first sentence, the word "contractible" should not be there. The spaces of tame or compatible a.c.s. are contractible, but not spaces of general a.c.s. $\endgroup$ – BS. Sep 9 '12 at 9:49

If you assume that $M$ is compact and of dimension $4$ then Donaldson has conjectured that if $J$ is $\omega$-tame then $J$ is $\omega'$-compatible for some symplectic form $\omega'$, see Question 2 here. By classical results of Gromov and Taubes this is known to hold if $M=\mathbb{CP}^2$. It is also not hard to verify this when $J$ is integrable (so $(M,J)$ is a compact complex surface), using the classification of surfaces. It is also known to hold when $(M,J)$ is homogeneous.

In this same paper Donaldson proposed a way to attack this question by suitably extending the Calabi-Yau theorem to the symplectic case. Such an extension is still conjectural, but see this survey for some work that has been done in this direction.

On the other hand Taubes has developed a different way of attacking Donaldson's question, and has succeeded in the case when $b^+(M)=1$ and $J$ is suitably generic.

In higher dimensions ($6$ or more) the analogous statement is false.


I think YangMills's answer is fantastic. I will go in a slightly different direction, and address the "usefulness" of each definition part of the question.

A very useful feature of tame acs is that tameness is an open condition. This means that it is more straightforward to talk about generic perturbations, e.g. so that somewhere injective curves are transverse. The whole discussion can be carried through with compatible, but it becomes more involved (most recently, I've seen this discussed in some detail in Massot-Niederkruger-Wendl on filling questions for higher dimensional contact manifolds.) The compatible case works, if I am not mistaken, because the space of compatible $J$ is a Banach manifold.

A useful feature of a compatible almost complex structure $J$ is that for a $J$-holomorphic curve, $u^* \omega = |du|^2_J d \operatorname{vol}$. If you have a tamed almost complex structure, you obtain an inequality that is good enough for compactness, but the proofs become a little more involved.

To the best of my knowledge, there is nothing that anyone has proved for $J$-holomorphic curves for compatible $J$ that is believed to be false for tame $J$. Many results, however, are only proved for compatible $J$ because it makes life easier. I personally would love to see an example of a result that wasn't overly technical for which the difference mattered.


To add to Sam's answer, compatible almost complex structures are often needed in applications of Gromov-Witten theory to Hofer geometry. Even more fundamentally they are necessary in the construction of spectral invariants, since we must have a well defined filtration on the Floer chain complexes, and if we are working with only tamed almost complex structures I guess we cannot get such a well defined filtration, although I must admit I have not thought about this very deeply.


A high dimensional situation, where one doesn't have the choice to work with a compatible almost complex structure is the case of a contact manifold $(V,\xi)$ weakly filled by a symplectic manifold $(W,\omega)$. I do not want to give the precise definition of weak fillings here, but the important thing to understand is that to work in a sensible way with $J$-holomorphic curves on a manifold with boundary, we would like to choose a $J$ that is

  • (at least!) tamed by the symplectic structure $\omega$ so that we can measure energy and hopefully use Gromov compactness,
  • furthermore we require $\xi$-convexity along the boundary so that the holomorphic curves cannot move "up" and escape from the symplectic manifold.

The correct definition of weak fillability is a compatibility condition between $\omega$ and $\xi$ that guarantees the existence of such almost complex structures satisfying both conditions.

Unfortunately, it is not always possible to find a $J$ that in this situation is both compatible with $\omega$ and with $d\alpha|_\xi$ (for a contact form $\alpha$), and we have to stick to tamed almost complex structures, see Remark 2.3 in

Massot, Patrick; Niederkrüger, Klaus; Wendl, Chris, Weak and strong fillability of higher dimensional contact manifolds, Invent. Math. 192, No. 2, 287-373 (2013). ZBL1277.57026..


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.